Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Bleeding Incidence With Concomitant Use of Antidepressants and Warfarin

Cochran, Kelly A PharmD*; Cavallari, Larisa H PharmD; Shapiro, Nancy L PharmD; Bishop, Jeffrey R PharmD

doi: 10.1097/FTD.0b013e318224996e
Original Article

Introduction: Bleeding is the major complication associated with warfarin therapy. Some antidepressants are also associated with increased bleeding risk. Warfarin and antidepressants are used frequently in combination, but it is unclear whether concomitant use increases the risk of bleeding beyond that with warfarin alone. The primary goal of this study was to determine whether the use of warfarin and an antidepressant increases the risk for bleeding outcomes compared with the use of warfarin alone. The secondary goal was to characterize the risk of bleeding in warfarin-treated patients taking one specific class of antidepressant, selective serotonin reuptake inhibitors (SSRIs).

Materials and Methods: This was a retrospective, single-center, study of warfarin-treated patients prescribed (n = 46) and not prescribed (n = 54) an antidepressant. Medical records over 6 months were reviewed for international normalized ratio values, medical history, bleeding type and incidence, and hospitalization due to bleeding. Patients were included in the antidepressant group if they were taking concomitant warfarin and antidepressant therapy consistently for a period of 6 months and in the control group if they were not taking an antidepressant with warfarin.

Results: The use of any antidepressant with warfarin was not associated with the incidence of any bleeding or major bleeding during the 6-month period. However, the use of an SSRI with warfarin was associated with an increase in any bleeding event (odds ratio 2.6, 95% confidence interval, 1.01-6.4 P = 0.04). The use of an SSRI remained a significant predictor of bleeding after accounting for other factors associated with bleeding risk.

Conclusions: Based on these data, it is important to clarify the interaction between warfarin and SSRIs in regard to bleeding risk given the high frequency of their concomitant use.

From the *Department of Pharmacy Practice and Administration, University of Missouri-Kansas City School of Pharmacy, Columbia, MO; and †Department of Pharmacy Practice, University of Illinois at Chicago College of Pharmacy, Chicago, IL.

Received for publication February 9, 2011; accepted May 16, 2011.

Supported by the University of Illinois at Chicago Center for Clinical Research Resources and Translational Science, Award Number UL1RR029879 from the National Institutes of Health.

The content is solely the responsibility of the authors and does not necessarily represent the official views of the National Center for Research Resources or the National Institutes of Health.

J.R. Bishop has grant support from Ortho-McNeil Janssen and an Honorarium from Eli Lilly and Company. K.A. Cochran, L.H. Cavallari, and N.L. Shapiro have no conflicts of interest to disclose.

Correspondence: Jeffrey R. Bishop, PharmD, 833 S. Wood St MC 886, Chicago, IL 60612 (e-mail: jbishop@uic.edu).

© 2011 Lippincott Williams & Wilkins, Inc.